Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Miami, FL

March 13, 2003Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 13, 2003, 6:29 PM EST for Palm Beach County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 6:29 PM EST (23:29 UTC)
Expired
Mar 13, 2003, 7:15 PM EST
In force
46 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 139 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2655 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WUUS52 KMFL 132329
SVRMIA
FLC099-140015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
627 PM EST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 715 PM EST

* AT 627 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JUPITER...MOVING SOUTHEAST AT 10 MPH.
  ANOTHER VERY STRONG AND STILL DEVELOPING STORM EXTENDED WEST
  SOUTHWEST FROM JUPITER TO 4 MILES NORTH OF THE ACERAGE. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 2679 8036 2679 8008 2695 8010 2695 8035

.END

COLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:40 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 13, 2:40 PM EST, 3 hours 49 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
240 PM EST THU MAR 13 2003

TEMPERATURES WILL CONTINUE WARMER THAN NORMAL ACROSS SOUTH FLORIDA
FOR THE FORESEEABLE FUTURE AS THE LONGWAVE TROUGH REMAINS ENTRENCHED
OVER THE CENTRAL PART OF THE CONTINENT. BIGGEST CHANGE THIS CYCLE
WILL BE INCREASED CHANCES FOR CONVECTION OVER THE WEEKEND. MODELS
ALL BEGINNING TO LOOK SIMILAR WITH RAIN CHANCES SATURDAY AND MAV
CONTINUES THE HIGHER POPS THROUGH SUNDAY. MAIN REASON FOR
PRECIPITATION WILL BE DEEPER MOISTURE AND ENERGY CHUNKS ROTATING
AROUND UPPER LEVEL LOW OVER SOUTHEAST STATES. MAV NUMBERS MAY BE
SOMEWHAT HIGH GIVEN THAT INSTABILITY LOOKS A BIT SKIMPY FOR
SATURDAY...HOWEVER IF CLOUDINESS HOLDS OFF LONG ENOUGH TO HEAT
THINGS UP WELL...AFTERNOON STORMS COULD BECOME MORE NUMEROUS. WITH
SURFACE RIDGE DIRECTLY OVER SOUTH FLORIDA SUNDAY...WINDS WILL BE
VERY LIGHT SO SEABREEZES WILL BE A GOOD BET. WILL INCREASE POPS TO
SCATTERED CATEGORY AS WELL FOR SUNDAY.

NO CHANGES THROUGH THE EXTENDED PERIODS WITH A CONTINUATION OF ABOVE
NORMAL TEMPERATURES. WILL MAINTAIN SLIGHT CHANCE POPS THROUGH THE
PERIOD AS WARM TEMPERATURES PRODUCE SEABREEZES BOTH COASTS EACH DAY.

WINDS WILL BE FAIRLY LIGHT OVER THE MARINE AREAS THROUGH TUESDAY
WITH NO HIGHLIGHTS NEEDED. DIRECTION WILL BE MOSTLY SOUTHEAST EXCEPT
FOR A BRIEF PERIOD OF SOUTH AND SOUTHWEST FLOW SATURDAY NIGHT AND
SUNDAY.

NO PROBLEMS FOR FIRE WEATHER.

PBI BE 071/085 072/083 069 24122
FLL BE 074/085 075/084 072 24122
MIA BE 074/086 075/084 072 24121
APF BE 068/086 069/084 068 24020

.MIA...NONE.
Hazardous weather outlook, Mar 13, 9:00 AM EST, 9 hours 29 minutes before
FLZ063-066>075-132300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...ISOLATED THUNDERSTORMS THIS AFTERNOON...

A CONTINUING MOIST AND MODERATELY UNSTABLE ATMOSPHERE...ALONG WITH
SEA BREEZE INFLUENCES...WILL ALLOW FOR ISOLATED THUNDERSTORMS TO
DEVELOP BY MID AFTERNOON.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT INCREASING MOISTURE AND INSTABILITY OVER SOUTH FLORIDA INTO
NEXT WEEK AS A STRONG WEATHER SYSTEM MOVES THROUGH THE SOUTHEAST
UNITED STATES. THIS WILL RESULT IN WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON. THE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:42 PM ESTSpecial Marine WarningMFL63 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.